Ringing in the ears is also known as tinnitus. Individuals suffering from tinnitus may hear ringing, buzzing, hissing, chirping, or whistling sounds in one or both ears. The sounds heard by people with tinnitus can be intermittent, continuous, or even pulsating. Unfortunately, this condition affects over 35 million people in the United States alone.
There are many causes of ringing in the ears. Common causes of tinnitus include trauma to the external or internal ear from chronic loud noises, physical injury or toxic exposure. Prescription medicines and over-the-counter medications are also a very common cause of ear ringing. In addition, there are many different medical disease and disorders that can cause or worsen tinnitus symptoms.
Some of the most common medications that cause ringing in the ears include: salicylates (especially aspirin), SSRIs (especially Zoloft and Celexa), Lipitor (also called Atorvastatin), Zyrtec (also called Cetirizine), Nexium (also called Esomeprazole), Prilosec (Omeprazole), Gentamycin (an aminoglycoside antibiotic), any of the antimalarial drugs that contain quinine, caffeine (common in otc headache medicines), and barbituates (anxiolytics).
Some of the common medical diseases and disorders than can cause ringing ears include: hypothyroidism or hyperthyroidism, fibromyalgia, hypertension, arteriosclerosis, diabetes, nasal congestion, ear infection, upper respiratory viral infection, anemia, Meniere’s disease, traumatic head and/or neck injury, temporomandibular joint (TMJ) disorder, otosclerosis, tumors of the brain, nerves or glands, exposure to loud sounds, perforated ear drum, deterioration of the cochlea or other parts of the ear due to the natural aging process
There are many potential causes of ringing in the ears. Many individuals will unnecessarily tolerate ear ringing for years before discussing their symptoms with their physician. However, there are many treatable cause of tinnitus, so any person who is experiencing persistent ringing or buzzing sounds in the ears should contact their health care provider. Some cases of tinnitus will resolve with time, whereas cases of tinnitus that are more chronic may respond well to adjusting medications, adding a therapeutic medication for tinnitus, manipulating the sound environment, or specific neurological procedures that can be done for tinnitus.
Often the cause of tinnitus is multi-factorial. This can make the treatment of tinnitus extremely difficult. For example, an older person may begin taking Lipitor for high cholesterol and Prilosec for acid reflux. These two medications can cause tinnitus as an adverse effect. This individual also is has seasonal allergies causing frequent nasal congestion, another cause of tinnitus. In addition, the natural aging process can cause deterioration of the cochlea in the inner ear which can cause or contribute to the development of ringing ears. In order to successfully treat tinnitus, a physician will attempt to identify those causes of tinnitus in an individual that are reversible or treatable.